LAWRENCEVILLE, NEW JERSEY. Many doctors believe that vitamins and mineral
supplements interfere with radiation and chemotherapy and advise their patients
not to take them during their treatment. Dr. Charles B. Simone, MD, author of
"Cancer & Nutrition" has just released a report providing convincing evidence
that supplements do not interfere with either radiation or chemotherapy and may
actually, in many cases, enhance the tumor-killing effects of these treatments.
Many studies have shown that vitamins A, C, and E as well as beta-carotene and
selenium protect against adriamycin's toxic effects on the heart and, at the
same time, enhance its cancer-killing effects. Vitamin-E (1600 IU/day) has been
found to significantly reduce hair loss in patients receiving chemotherapy.
Vitamin-B6 (300 mg/day) has been found to decrease the toxic side effects of
radiation therapy while vitamin-K has been found to improve the results from
chemotherapy. Drs. Hoffer and Pauling found that cancer patients who
supplemented with large doses of vitamins A, C, and E as well as niacin and
other vitamins and minerals while undergoing conventional treatments lived far
longer than patients not taking supplements. Eating a macrobiotic diet has been
found highly effective in increasing survival among patients with cancer of the
prostate and pancreas. Supplementation can also decrease the risk of tumor
recurrence. A recent experiment involving bladder cancer patients showed that
those who took extra daily supplements (40,000 IU vitamin-A, 100 mg vitamin-B6,
2000 mg vitamin-C, 400 IU vitamin-E and 90 mg zinc) reduced their risk of
recurrence by a factor of two. Dr. Simone concludes that vitamin and mineral
supplementation does not interfere with the efficacy of chemotherapy and
radiation therapy, but actually, in many cases, increases survival of the
patients. He recommends that supplements be taken 30-60 minutes before therapy.
Copyright 2005 by Hans R. Larsen
International Health News does not provide medical advice. Do not attempt self- diagnosis or self-medication based on our reports. Please consult your health-care provider if you wish to follow up on the information presented.